Medical Questions > Conditions and Diseases > Allergies Forum

Prednisone for chronic hives ?

Must Read
Learn the basics about sexual health issues, including risk factors, diagnosis, and treatment options. ...
Learn about risk factors to developing a sexual health disorder. ...
Learn about screening and diagnosis options available for sexual health disorders....
User Profile
My wife has been experiencing chronic hives and all the normal known conditions for creating this problem seem to have been exhausted. She has tried Benadryl, Reactin, cortisone creams, in many variations. The outbreaks seem to have no basis in exposure to anything we can identify. We have ruled out bed bugs, allergies to pets, food exposures that are the cause. She is becoming terribly frustrated.

Many years ago I had a bad outbreak of hives and was prescribed prednisone. The hives cleared up completely and never came back.

My wife has reflux and uses appropriate medication to control this. She takes estrogen for post-menopausal symptomatic problems. She suffers from migraines that are contolled by Zomig taken episodically although most of the time she can ice her headaches to minimize the discomfort and they often go away on their own.

But this hive condition is driving her crazy. She has been tested for thyroid problems and results have been negative.

Is there a reason prednisone is not used today when it was used in the past?

I can tell you it was a life saver for me when my outbreak covered my lower legs and formed painful welts that ulcerated from my scratching. My heart goes out to her knowing that this medicine worked for me but none of her doctors want to prescribe it, not the 2 immunologists she has seen, nor the allergist, nor the dermatologist, nor her GP.
Did you find this post helpful?
First Helper wmiz777
|

replied July 13th, 2009
Extremely eHealthy
Probably the reason your wife has not had prednisone prescribed is because of the other medications that she is taking.

Prednisone can create problems when combined with estrogen meds and reflux meds.

Fran
|
Did you find this post helpful?

User Profile
replied July 13th, 2009
Aren't there ways of reducing the potential contra indications for the short term to deal with the immediate problem. Things like doubling up on Losec for the period while on prednisone. Couldn't she temporarily go off the estrogen while on a course of prednisone? She is using topical 1% cortisone cream while taking estrogen and antihistamines that have had little effect other than to make her tired. Even Reactin and Claritin have a soporific effect. And you know what being on Benadryl can do to your awareness. The hives are significant and chronic and the outbreaks only resolve for short periods of time. Almost anything can set them off from a belt to a bra strap.
|
Did you find this post helpful?

User Profile
replied July 16th, 2009
Extremely eHealthy
Have you ruled out lotions, soaps, and other personal products as the cause for the hives? It could even be the laundry detergent.

What about certain materials, like latex, which can be present in everything from bra straps, to erasers.

Some people also get hives from heat, cold, sunlight, pressure on the skin, emotional stress, and exercise. Has she tried avoiding quick temperature changes, wearing loose-fitting clothing, and reducing stress?

Has she been tested for possible immune disorders? Sometimes these can cause hives in response to the body's production of antibodies.

Is it possible she is allergic to one of her medications?

There are probably a lot of good reasons why the doctors haven't put her on Prednisone. (Have you asked them why?) I know you said it cured your hives with one treatment, but for other people, the hives just come back after they stop the medication. The side-effects when you take it for a long time (months or years) are pretty severe and even the short-term side-effects aren't anything to dismiss. Her medications or pre-existing conditions may make taking it out of the question. Plus, people have to be weaned off Prednisone or the symptoms can come back even more severe.

I did read that the combination of Zantac and Zyrtec can help treat hives. Plus, Zyrtec may not make her as tired as other anti-histamines.

I hope you find something that helps. You can ask everyone you can think of if she can have Prednisone, but only the doctor can give it to her, so he or she is who you need to ask about it. The doctor and you wife have to decide if the benefits outweigh the risks.
|
Did you find this post helpful?

replied August 10th, 2009
I have something called "delayed pressure induced urticaria". I've had it for 4.5 years now, and I'm 46. I also get hives from belts ,bra straps, headbands, waistbands, walking a lot, sitting a lot, exercise, etc. Since they started, they have diminished somewhat, probably due to the fact that I've adapted.Nothing tight on me! Nothing worked as a cure or even to control them. I am due to get a prescription of Prednisone next week, as we are taking a big vacation that involves lots of walking. This is my first prescription for the steroid. I hope it works! I've never had any issues before with allergies or hives.
|
Did you find this post helpful?

replied November 28th, 2009
My sister had chronic hives, along with other allergic type conditions. After many many doctors, she was finally diagnosed with an immune deficiency - she basically has NO IgG antibodies. There is a simple blood test to check your antibody levels. My sister now gets IgG infusions every 3 weeks, and her symptoms have gone away. No more hives, swelling, etc. This is something you may want to insist your wife gets the blood test for. I'd be careful with the long term use of Prednisone, it caused ALOT of problems for my sister -serious life threatening issues.
|
Did you find this post helpful?

replied December 4th, 2009
Contact and latex allergies
I have developed an allegy which results in hives anywhere there is slight pressure, where there is latex in bras straps, waistbands, etc. I have not been to a doctor but have self diagnosed since I know the only thing they will prescribe is cortizone creams which I object to. I treat the welts and hives with a generous application of witch hazel which immediately stops the itch and deminishes the hives immediately. If they are really bad, I take a few ibuprophen to relieve the itch as itch is a form of pain and ibuprophen reduces swelling and relieves any form of pain. Ignoring the situation and trying not to over-react is the best approach for any cronic condition. Good Luck
|
Did you find this post helpful?

replied May 20th, 2011
I admire you surviving with ibrobufen and witchhazel. Mine were horrendous, nothing worked apart from steroids/prednisolone - however, coming off them was a nightmare, it came back with avengance!!! I am in my 8th week of taking CICLOSPORIN - it is an immune supressant and as CU and odema is a sign of an over-active immune system, this tames it down. There are some adverse side effects but if anyone is suffering so badly that they don't want to wake up any more (like I was) then these certainly have worked for me. It's taken 3 years to find something and I am very happy now. I was still getting some swelling each day but now, gone! The hives went very soon, and the swelling took about 5/6 weeks but wow, my husband and I can't believe it. Good luck to all of you x
|
Did you find this post helpful?